Michigan, 2016High Wind and Strong Wind in Michigan, June 20, 2016
June 20, 2016 · NWS MQT · 7 events in 5 counties and zones
Strong northwest winds in the wake of a cold front downed trees and some power lines over portions of Upper Michigan on the 20th.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $17,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong northwest winds in the wake of a cold front downed trees and some power lines over portions of Upper Michigan on the 20th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 20, 12:43 AM EST, 1 hour 17 minutes earlier.
Area forecast discussion, Jun 20, 12:43 AM EST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
143 AM EDT MON JUN 20 2016
.SHORT TERM...(This evening through Monday)
Issued at 338 PM EDT SUN JUN 19 2016
Main concerns in short term will be potential convection and
possible severe weather along incoming cold front tonight and then
gusty winds behind front into Monday.
Strong shortwave currently over southern Manitoba will track ne thru
northern Ontario tonight. Per q-vector convergence, strong deep
layer forcing with this wave will pass well n of the area tonight.
Question will be whether the weaker southern extension of this
forcing and the attendant cold front and its associated low-level
convergence will be enough to break the strong cap over Upper
Michigan later tonight.
00z and 12z operational and ensemble model data in remarkable
agreement indicating scattered convection developing along cold
front in MN late this afternoon/early this evening. Agreement is
quite good that this convection will be relatively short-lived with
storms probably reaching western Upper MI as they begin to weaken
under strong cap and with onset of diurnal cooling/diminishing
instability. Will maintain fcst of mostly mid range chc pops
spreading into western Upper MI this evening with pops tending to
diminish to schc farther e during the night. If storms hold
together, western Upper MI will have a risk of severe storms late
evening into early overnight with MUCAPE 1000-1500 j/kg and 40-50
knots of deep layer shear. Main threats from any storms will be
damaging wind and large hail. Severe potential will diminish farther
e and instability gradually wanes.
As deepening sfc low lifts from far northern Ontario over Hudson
Bay, a tight pressure gradient and pressure rise will lead to gusty
west to northwest winds. Mixing to around 800mb will lead to peak
gusts in the late morning through afternoon of 25-35 kts over the
higher terrain. Model soundings suggest there is a potential for
stronger gusts up to 40 kts mainly over the Keweenaw and eastern
shoreline areas if momentum transfer from the top of the mixed layer
can be realized. Expect the strongest winds will be over the more
exposed higher terrain of the Keweenaw in favorable westerly wind
flow. The strong and gusty NW winds will lead to building waves and
dangerous swimming conditions along the beaches of Alger County on
Monday.
.LONG TERM...(Monday night through Sunday)
Issued at 338 PM EDT SUN JUN 19 2016
Monday night through Tuesday night: the Upper Great Lakes Region
will be on the southern edge of a trough that is dug in across much
of eastern Canada. At the same time, the western U.S. and western
Canada will be under upper level ridging. At the surface, weak high
pressure will build into the Upper Great Lakes from the Northern
Plains. The combination of the two features, along with dry air will
keep conditions a bit cooler; however, temperatures are expected to
be near normal through this time period. The only issue during this
time period will be the dry air in place along with gusty afternoon
winds for Tuesday. Afternoon RH values look to drop into the 30 to
40 percent range across the U.P.
Wednesday through Wednesday night: the upper level 500mb trough will
linger across eastern Canada while the Upper Great Lakes remains on
the southern edge of the trough. During this time period, a weak low
pressure system will slide from the Central Plains to the Ohio River
Valley. The only impact from this system on the U.P. weather will be
an increase in cloud cover near the Wisconsin border and maybe an
isolated shower, but the chances of that look pretty slim at this
point as the better moisture and forcing are progged to remain south
of the area. Again, temperatures are expected to be near normal
during this time period.
Thursday through Friday: the trough over Canada will begin to slide
eastward, allowing 500mb ridging over the west and central U.S. to
slide into the Great Lakes. At the surface, high pressure will slide
from the Northern Plains into the Upper Great Lakes Region, which
will keep mainly dry conditions across the area. A weak shortwave
may slide through the area during the day Thursday afternoon into
Thursday night, but the dry air in place should keep any shower
chances very low across the area and we will likely only see a
slight increase in cloud cover. The upper level ridge sliding into
the area along with southerly flow on the back side of the surface
high, Friday, will allow temperatures to steadily rise above normal.
Friday night through Sunday: A low pressure system, progged to be
over Saskatchewan Friday evening, is progged to slide to western
Ontario by Sunday afternoon. At the same time, a cold front
stretching into the Central Plains is expected to slide eastward
toward the Upper Great Lakes. There are some timing differences, but
models are showing the best time frame for the cold front approach
would be late Saturday afternoon in the Saturday evening before
exiting to the east by Sunday morning. Along and ahead of the front,
showers and thunderstorms can be expected. This is still a ways out
to pin down for sure, but there may be some strong to severe storms
late Saturday into Saturday night. Again, this will depend largely
on the timing of the front and the amount of shear/instability
available.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 139 AM EDT MON JUN 20 2016
Vfr conditions should prevail at KIWD/KCMX/KSAW through this fcst
period under drying low-levels. Although a cold front will be
passing overnight, shra/tsra have been diminishing as instability
wanes. At this point, no pcpn is expected at any of the terminals.
Also of note is low-level jet ahead of cold front which will result
in llws at KSAW for the next several hrs. KMQT VAD wind profile
currently shows 40kt at 500ft agl. West winds behind the front will
become gusty today, especially at KCMX where a few gusts between
35-40 knots are possible.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 338 PM EDT SUN JUN 19 2016
A deep low pres for early summer will move across northern Ontario
tonight/Mon. Ahead of the low, southerly winds will increase to
mostly 20-30kt this aftn/evening. The associated cold front will
then sweep across Lake Superior tonight/early Mon morning with 20-
30kt westerly winds to follow thru Mon. Winds will diminish Mon
night as a high pres ridge approaches. The high pres ridge will then
set up across the Upper Great Lakes Tue night thru Fri, leading to a
period of light winds mostly under 15kt.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...Voss
LONG TERM...KEC
AVIATION...JLB/Rolfson
MARINE...Voss
Hazardous weather outlook, Jun 19, 3:13 PM EST, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
413 PM EDT SUN JUN 19 2016
MIZ006-201200-
ALGER-
413 PM EDT SUN JUN 19 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE POSSIBLE TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
WEST WINDS WILL GUST UP TO 35 MPH MONDAY.
AS A RESULT OF STRONG WINDS AND BUILDING WAVES...DANGEROUS SWIMMING
CONDITIONS WILL EXIST ALONG THE BEACHES OF ALGER COUNTY ON MONDAY.
THUNDERSTORMS ARE POSSIBLE SATURDAY.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
MIZ001-003-201200-
KEWEENAW-NORTHERN HOUGHTON-
413 PM EDT SUN JUN 19 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE POSSIBLE TONIGHT. A FEW OF THE STORMS COULD BE
STRONG TO SEVERE...PRODUCING STRONG WINDS AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
WEST WINDS WILL GUST UP TO 40 MPH ON MONDAY.
THUNDERSTORMS ARE POSSIBLE SATURDAY.
.SPOTTER INFORMATION STATEMENT...
ANY REPORTS OF HAIL OR STRONG WINDS BY SPOTTERS OR THE PUBLIC ARE
APPRECIATED.
MIZ002-004-005-007-009>014-084-085-201200-
ONTONAGON-BARAGA-MARQUETTE-LUCE-GOGEBIC-IRON-DICKINSON-MENOMINEE-
DELTA-SOUTHERN SCHOOLCRAFT-SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
413 PM EDT SUN JUN 19 2016 /313 PM CDT SUN JUN 19 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE POSSIBLE TONIGHT. A FEW OF THE STORMS COULD BE
STRONG TO SEVERE OVER THE NORTHWEST HALF OF UPPER
MICHIGAN...PRODUCING STRONG WINDS AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
WEST WINDS WILL GUST UP TO 35 MPH ON MONDAY.
THUNDERSTORMS ARE POSSIBLE SATURDAY
.SPOTTER INFORMATION STATEMENT...
ANY REPORTS OF HAIL OR STRONG WINDS BY SPOTTERS OR THE PUBLIC ARE
APPRECIATED.
LSZ162-240>251-263>267-201200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
413 PM EDT SUN JUN 19 2016 /313 PM CDT SUN JUN 19 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE POSSIBLE OVER ALL OF LAKE SUPERIOR TONIGHT. A FEW
OF THE STORMS TONIGHT OVER WESTERN AND CENTRAL LAKE SUPERIOR COULD
PRODUCE LARGE HAIL AND STRONG WINDS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS ARE POSSIBLE SATURDAY.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-201200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
413 PM EDT SUN JUN 19 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE POSSIBLE LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
KEC
High Wind, Marquette
- When
- June 20, 2:00 AM EST to 2:05 AM EST
- Where
- Marquette forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Social Media
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
There was a delayed report via social media of an estimated 30-inch diameter maple tree snapped in National Mine.
High Wind, Menominee
- When
- June 20, 1:30 AM CST to 1:35 AM CST
- Where
- Menominee forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Social Media
- Coordinates
- 45.525, -87.510 (the zone’s center; the record gives no point)
There was a delayed report via social media of four large cottonwood trees uprooted in Faithhorn. All four trees had similar diameters of three to four feet.
Strong Wind, Northern Houghton
- When
- June 20, 11:30 AM EST to 11:35 AM EST
- Where
- Northern Houghton forecast zone
- Measured
- 44 kt (51 mph) estimated gust
- Property damage
- $500
- Reported by
- Social Media
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
There was a public report via social media of an estimated 18-inch diameter maple tree snapped in Hubbell.
Strong Wind, Ontonagon
- When
- June 20, 12:00 PM EST to 12:05 PM EST
- Where
- Ontonagon forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Social Media
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
There was a report via social media of an estimated 12-inch diameter pine tree down on a house roof in Mass City.
Strong Wind, Northern Houghton
- When
- June 20, 12:00 PM EST to 12:05 PM EST
- Where
- Northern Houghton forecast zone
- Measured
- 44 kt (51 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Social Media
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
There was a public report via social media of an estimated 12-inch diameter maple tree down over a chain link fence and trampoline in Laurium.
Strong Wind, Luce
- When
- June 20, 3:00 PM EST to 3:05 PM EST
- Where
- Luce forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 46.368, -85.509 (the zone’s center; the record gives no point)
The Luce County Sheriff reported that a downed tree broke power lines on Vulcan Street in Newberry. The size and type of tree was unknown. The damage report was relayed via social media.
Strong Wind, Luce
- When
- June 20, 3:17 PM EST to 3:22 PM EST
- Where
- Luce forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Social Media
- Coordinates
- 46.368, -85.509 (the zone’s center; the record gives no point)
There was a public report via social media of a 30-inch diameter willow tree uprooted in Newberry.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Oklahoma, June 20, 20161 death · 1 event
- Hail and Damaging Winds in New York, June 20, 2016$552,000 · 1 in hail · 49 events
- Hail and Damaging Winds in Illinois, June 20, 2016$232,000 · 1.75 in hail · 15 events
- Damaging Winds in Vermont, June 20, 2016$24,000 · 50 kt wind · 7 events
- Damaging Winds in New York, June 20, 2016$23,000 · 55 kt wind · 4 events
- Hail and Damaging Winds in New York, June 20 to 21, 2016$18,000 · 2 in hail · 7 events
- Damaging Winds in Indiana, June 20, 201660 kt wind · 15 events
- Hail and Damaging Winds in New York, June 20 to 21, 20161 in hail · 14 events
- Excessive Heat in California, June 20 to 22, 201613 events
- Hail and Damaging Winds in Missouri, June 20, 2016$11,000 · 1.5 in hail · 10 events
- Damaging Winds in Indiana, June 20, 2016$14,000 · 61 kt wind · 4 events
- Damaging Winds in Michigan, June 20, 2016$15,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644946, 644949, 644942, 644937, 644939, 644936, 644935.